New Jersey, 2006

Flood in New Jersey, June 28 to 30, 2006

June 28 to 30, 2006 · NWS PHI · 1 event in 1 county or zone

Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth highest crest on record for the Delaware River along Hunterdon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth highest crest on record for the Delaware River along Hunterdon County. The crest was slightly lower than the April 2005 flood. President George W. Bush declared Hunterdon County a disaster area. One man in Lambertville drowned when he walked into flood waters. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th. Event totals in Hunterdon County averaged four to eight inches, but storm totals exceeded 10 inches in parts of the Upper Delaware Basin in New York State.Governor Jon Corzine declared a state of emergency from the 28th through the 30th. Approximately 1250 homes and businesses in the state were damaged, four were destroyed. Many homes had their basement appliances and furniture ruined. The disaster area declaration made individual and public assistance possible. The entire state of New Jersey was also available for assistance from the Hazard Mitigation Grant Program. Between Mercer and Sussex Counties ten Delaware River bridges operated by the Delaware River Joint Toll Bridge Commission were closed. Tolls were suspended on bridges that remained open to ease congestion on the 28th through the 30th. Four bridges were still closed the night of the 29th, three bridges were closed on July 1st, they all were re-opened on the 2nd. Emergency responders told people to not walk into flooded waters because it might contain sewage and other contaminants. Many homes also had oil in their basements from ruptured tanks. There was also concern about persons with individual wells having their drinking water compromised. An explosion of mold and mosquitoes was expected in the wake of the flood. Crops closest to the ground were also impacted by the flood and included cabbage, cucumbers, strawberries, spinach and squash.In Hunterdon County. a 39-year-old man was found dead in Swan Creek near the Lambertville Municipal Court on the 29th. He was last seen alive leaving the Inn of the Hawk on South Main Street. The Delaware River was backing into Swan Creek and spilling onto nearby streets. In Hunterdon County nearly 400 homes and businesses were damaged. Nearly 100 homes and about 5 Lambertville businesses suffered major damage. Most businesses re-opened by July 2nd. About 1000 people were evacuated from river municipalities. The worst reported damage was in Frenchtown, Lambertville and Stockton. Flood damage was also reported on West Amwell, Delaware, Kingwood, Alexandria, Milford and Holland Townships. Flooding caused approximately one million dollars in roadway damage. In Lambertville, about 400 people were evacuated. Homes on six blocks were heavily damaged as the downtown business area was flooded. The borough's sewage and dechlorination plant were under water. Most businesses were able to re-open on the 30th and all were back by July 2nd. The worst flooding was reported on Lambert Lane, which took the longest for evacuees to return. While it was reopened, the New Hope-Lambertville Bridge suffered the most damage of all of the Delaware River bridges and will need repairs. In Stockton, a levee breach compounded the flooding. Evacuations (about 150 persons) occurred from the Delaware River east to New Jersey State Route 29. Most of the flooding was confined to basements, but many oil tanks ruptured and caused a large oil slick in the borough. In Frenchtown, the sewage treatment plant was damaged. About 100 families evacuated. Most of the home damage in the borough occurred along River Road where up to four feet of water amassed on the first floor. Flood waters from the Delaware River backed the Nishisakawick Creek, which also flooded. In Holland Township, 15 homes were flooded into their first floor. In the middle of the Delaware River, about 200 boy scouts and counselors were evacuated from the Treasure Island Boy Scout Camp. For the second year in a row, extensive damage caused its closure for the season. Bull's Island Recreation Area was also badly damaged by the flooding. While the bridge to the island was repaired, the campsites will remain closed for the remainder of the 2006 season. Heavy rain also caused inland poor drainage and parkland flooding. In Clinton, the South Branch of the Raritan River flooded the parking lot of the Hunterdon Museum of Art. The Delaware River at Riegelsville (Bucks County) was above its 22 foot flood stage from 451 a.m. EDT on the 28th through 632 p.m. EDT on the 30th. It crested at 33.62 feet at 300 p.m. EDT on the 29th, the fourth highest crest on record. Farther downstream at Frenchtown, the Delaware River was above its 16 foot flood stage from 827 a.m. EDT on the 28th through 835 p.m. EDT on the 30th. It crested at 22.90 feet at 500 p.m. EDT on the 4th, the fourth highest crest on record. Farther downstream, at Stockton, the Delaware River was above its 18 foot flood stage from 4 a.m. EDT on the 28th through 620 p.m. EDT on the 30th. It crested at 25.35 feet at 7 p.m. EDT on the 29th, the fourth highest crest on record. Farther downstream, at Lambertville the Delaware River was above its 13 foot flood stage from 805 a.m. EDT on the 28th through 401 p.m. EDT on the 30th. It crested at 19.08 feet at 6 p.m. EDT on the 29th, the fourth highest crest on record. Inland the South Branch of the Raritan River at High Bridge was above its 10 foot flood stage from 107 p.m. EDT through 422 p.m. EDT on the 28th. It crested at 10.11 feet at 2 p.m. EDT. Farther downstream at Stanton, the South Branch of the Raritan was above its 8 foot flood stage from 750 a.m. EDT through 927 p.m. EDT on the 28th. It crested at 9.33 feet at 1130 a.m. EDT.Actual storm rainfall totals included 7.59 inches in Lebanon Township, 7.32 inches in Flemington and 6.08 inches in Stockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 3:56 AM EST, 4 minutes earlier.

Area forecast discussion, Jun 28, 3:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT WED JUN 28 2006

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THINGS WILL BEGIN TO WIND DOWN THROUGH THE MORNING HOURS RAIN WISE,
HOWEVER, THERE IS STILL SOME PROBLEMS ON A NUMBER OF OUR RIVERS
AND STREAMS...SEE HYDROLOGY SECTION BELOW. THE AREA OF LOW
PRESSURE THAT IS HELPING TO MOVE THE RAIN FROM OUR AREA SHOULD BE
ALL THE WAY OUT OF OUR REGION BY MIDDAY TODAY. THEREFORE WE HAVE
BROUGHT DOWN PRECIP CHANCES AFTER NOON TODAY ACROSS THE ENTIRE
AREA. WE WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AS WE WILL STILL BE UNDER THE INFLUENCE OF A BROAD
UPPER TROUGH AND THE SURFACE BOUNDARY WILL SLOWLY MOVE ITS WAY TOWARD
THE COAST. SPC HAS PORTIONS OF OUR AREA OUTLINED IN A /SLIGHT
RISK/ ON THURSDAY AS THIS LOOKS TO BE THE BEST CHANCE FOR
ORGANIZED THUNDERSTORM ACTIVITY. WITH PASSAGE OF THE FRONT, THERE
IS SOME MARGINAL CAPE/LIS FORECASTED RIGHT NOW WITH DECENT PVA
DURING THE DAY. TROUGH DOES TRY TO TAKE ON A NEGATIVE TILT AS WELL
DURING THIS TIME PERIOD. SO THIS MATTER WILL HAVE TO BEEN WATCHED
OVER THE NEXT COUPLE OF FORECAST SHIFTS. THE END OF THE WORK WEEK
MAY BE DRY AFTER THE FRONT PASSES THROUGH OUR AREA, WHICH IS WELL
NEEDED AFTER ALL THIS RAINFALL WEVE GOTTEN OVER THE PAST FEW
DAYS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE WEEKEND AS THERE WILL BE SOME MINOR DISTURBANCES IN
THE UPPER FLOW PATTERN, THOUGH NOTHING LOOKS TO BE VERY SERIOUS AT
THIS TIME. SUNDAY MAY BE THE BEST CHANCE OF RAIN AS ANOTHER COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY.

&&

.AVIATION...
GENERALLY MVFR CONDITIONS ARE EXPECTED THIS MORNING IN MOST AREAS,
WITH IFR FOR THOSE LOCATIONS THAT RECEIVE THE MODERATE TO HEAVY
RAIN.  LOW CENTER IS ROTATING THROUGH THE REGION RIGHT NOW, BUT THE
DRYING IS NOT TOO FAR AWAY.  EXPECT IMPROVEMENT TO VFR CONDITIONS
LATER THIS MORNING.  WILL KEEP SOME SCATTERED SHOWERS THROUGH THE
MORNING AT THE TAF SITES AND THEN GO DRY THROUGH THE AFTERNOON, AS
POPS DROP TO LOW CHANCE.

&&

.MARINE...
WILL KEEP MARINE FLAGS IN PLACE FOR NOW WITH LOW CENTER STILL
ROTATING THROUGH THE REGION.  CONDITIONS SHOULD IMPROVE, WITH A
DECREASE IN WINDS AND SEAS AS THE LOW BEGINS TO PULL AWAY FROM THE
REGION LATER TODAY.  A FEW RELATIVELY TRANQUIL DAYS ARE THEN IN
STORE AS HIGH PRESSURE MOVES IN FOR THE END OF THE WEEK.

&&

.HYDROLOGY...
WE HAVE REMOVED THE FLASH FLOOD WATCH FOR THE DELMARVA AS WELL AS
EXTREME SOUTHERN NEW JERSEY AND COASTAL NEW JERSEY. THE HEAVIEST
RAINFALL WILL REMAIN OVER EASTERN PENNSYLVANIA AND INLAND NEW
JERSEY THROUGH THE MORNING HOURS, AND TAPER OFF FROM SOUTH TO NORTH.
AS THIS HAPPENS, THE HEAVIEST RAIN WILL MAKE ITS WAY OUT OF OUR
AREA. MANY OF OUR RIVERS AND STREAMS ARE EXPERIENCING FLOODING OR
ARE FORECASTED TO EXCEED THEIR FLOOD STAGE, PLEASE REFER TO THE
FLOOD STATEMENTS FOR FUTURE UPDATES TO THESE FORECASTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA... FOR PAZ069>071 UNTIL NOON WEDNESDAY.
  ...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
     WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-015-017>019 UNTIL 8
     AM WEDNESDAY.
  ... FOR NJZ016>019-021-023 UNTIL NOON WEDNESDAY.
DE... FOR DEZ001>003 UNTIL NOON WEDNESDAY.
MD...COASTAL FLOOD WARNING FOR MDZ008-012-015-019-020 UNTIL 2 PM
     WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ453>455 FROM NOON WEDNESDAY TO 8
     PM WEDNESDAY.
&&

SHORT TERM/LONG TERM/HYDROLOGY...ROBERTSON
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jun 27, 9:51 AM EST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1051 AM EDT TUE JUN 27 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1051 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL
FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN
CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH
TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTIONS OF THE
DELAWARE RIVER.

THE STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SLIGHT RISK
FOR SEVERE WEATHER FOR THIS AFTERNOON AND TONIGHT. WHILE THUNDERSTORM
ACTIVITY WILL BE FAIRLY SCATTERED THIS AFTERNOON AND TONIGHT, ANY
STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS OR PERHAPS A
BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY
CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS
ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST
OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL PRECIPITATION
REPORTS ARE APPRECIATED.

OHARA

In the hours before

Local storm report, Jun 27, 10:19 PM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      ALLENTOWN               40.60N 75.48W
06/27/2006                   LEHIGH             PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

0930 PM     FLASH FLOOD      BETHLEHEM               40.63N 75.37W
06/27/2006                   NORTHAMPTON        PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

0930 PM     FLASH FLOOD      MOUNT POCONO            41.12N 75.36W
06/27/2006                   MONROE             PA   EMERGENCY MNGR

            NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.

&&

ROBERTSON
Local storm report, Jun 27, 11:04 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      JIM THORPE              40.87N 75.74W
06/27/2006                   CARBON             PA   EMERGENCY MNGR

            NUMEROUS REPORTS OF STREAMS FLOODING, STREET FLOODING AND
            EVACUATIONS ACROSS THE COUNTY.

&&

NIERENBERG
Special weather statement, Jun 27, 11:34 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1234 AM EDT WED JUN 28 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-281000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY
1234 AM EDT WED JUN 28 2006

...LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING...

LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING MAY
BRING A PERIOD OF WINDS GUSTING ABOVE 35 MPH, HEAVY RAIN AND EVEN
ISOLATED SEVERE THUNDERSTORMS DURING THE PREDAWN HOURS TO
DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND FAR SOUTHERN
NEW JERSEY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THE
OVERNIGHT HOURS, SPECIFICALLY UNTIL 800 AM EDT. A GALE WARNING IS
IN EFFECT FOR THE ENTIRE DELAWARE BAY AND THE ATLANTIC COASTAL
WATERS FROM LITTLE EGG INLET TO FENWICK ISLAND INTO THIS EVENING.

PLEASE REMAIN INDOORS DURING THE PREDAWN HOURS. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY
WARNINGS OR ADVISORIES THAT MAY BE ISSUED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hunterdon

When
June 28, 4:00 AM EST to June 30, 7:35 PM EST
Where
Hunterdon County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$7.5 million
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hunterdon2006-06-2839MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518470.